Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
yeayeayeah

hyperthyroidism and accutane

Recommended Posts

After two weeks into the accutane I was having problems. (you can read the "side affect or coinsidence" question if you like) but it is too long to say again. I have now, 4 hours ago, been diagnosed with hyperthyroidism. I think it is an erie coinsidence. The symptoms are scarily close to that of accutane as well.

examples- hairloss, heart palpitations, insomnia, fatigue, fast heart rate, weakness, heat intolerance, and nervousness/ gazing.

Yet everyone seems to want to dismiss accutane as the cause.

Can anyone relate?

Is there any explanation besides "you had it and didn't know it"?

Does accutane affect the thyroid?

please help!

Share this post


Link to post
Share on other sites

It's not a listed effect and i've never heard this particular accusation before.

weird... I was the most healthy person in the world before this. Or so it seems now.

This is not heard of by anyone?

Share this post


Link to post
Share on other sites

Maybe the accutance made the symptoms more noticeable.

Or, maybe, now that you are on accutane, you are more aware of the changes in your body.

Share this post


Link to post
Share on other sites

Hypothyroidism is associated with Accutane treatment and is speculated to be related to elevated lipid levels. I have never heard of any cases of Accutane-related hyperthyroidism. If you have not, I suggest getting a full hormone profile, including a pituitary profile, and 3alpha-Adiol G levels.

Show your doctor the following abstract and ask him to refer you to an endocrinologist for further testing:

Perez P, Sanchez-Pacheco A, Pascual A, Aranda A. Retinoic acid decreases thyroid hormone receptor expression in pituitary GH1 cells. Biochem Biophys Res Commun. 1991 Nov 27;181(1):9-15.

Instituto de Investigaciones Biomedicas, CSIC, Madrid, Spain.

Retinoic acid produced a time and dose-dependent depletion of thyroid hormone receptors in GH1 cells without modifying their affinity for triiodothyronine (T3). A maximal decrease (50-70%) was obtained after 24-48 h incubation with 5-10 microM retinoic acid. Treatment with 0.8 nM T3 for 24 h caused a similar reduction and did not potentiate the decrease produced by these concentrations of retinoic acid. However, the combination of sub-maximally effective doses of both ligands had an additive effect on receptor levels. The reduction of receptor caused by retinoic acid is accompanied by a decreased expression of c-erbA alpha 1 and alpha 2 mRNAs, but the retinoid did not reduce the abundance of c-erbA beta mRNA. In contrast, T3 decreased the levels of both alpha and beta transcripts.

[PMID: 1720314]

Share this post


Link to post
Share on other sites

I'm on accutane for about 3 1/2 months now and was just diagnosed with hyperthyroidism as well. I know that I had it before I started accutane, so it's not a result of me taking it. I am supposed to have radiation iodine therapy to control it, and I know this is something I should ask my doc (just wanted to see if i could get some info before my appt), but I was wondering if anyone had a clue if this will have any effect on the accutane, or vice versa.

Share this post


Link to post
Share on other sites

i have had hypothyroidism for the past 14 years. i told my doctor about it before i started accutane, and he said there shouldn't be a problem. since i have been taking accutane (only for the past week), i have noticed that i am much more tired than usual and have had more hair loss than usual.

so, i think accutane may have made your symptoms worse, but i don't think that it would be the cause of your thyroid problem.

i have read some things linking acne and thyroid disease. but, i had perfect skin until i was about 20. i was diagnosed with hypothyroidism when i was 14, so i can't really say if there's a connection.

Share this post


Link to post
Share on other sites

When you first begin the treatment, you will experience an increase in thyroid function because the increased amount of retinoic acid in your body will cause receptor upregulation of the retinoid receptors. This applies to a few other cellular systems that have retinoid receptors...dopaminergic neurons within the CNS, for example. However, over time, the supraphysiological levels of retinoic acid will increase the degradation of the receptors, leading to dysfunction until those receptors are upregulated.

Share this post


Link to post
Share on other sites

I have the same thing and I think I have it too.. I will go consult a doc this evening to confirm.

http://www.endocrineweb.com/hyper1.html

In the list i get :

Palpitations/ yes

Heat intolerance/ yes

Nervousness/ yes

Insomnia/ no

Breathlessness/ yes

Increased bowel movements/ no

Light or absent menstrual periods/ no

Fatigue/ yes

Fast heart rate/ yes

Trembling hands/ yes

Weight loss/ i dont know

Muscle weakness/ yes

Warm moist skin / yes

Hair loss / no

Staring gaze / yes

My body is always hot.

This suck a little bit.. but I think I will stop accutane... It's hard to take when you cant take the right medication that will help you. I don't know what to do know. Maybe I would be able to take some medication againt tyroid gland during the treatments.. will see.

All that I know now its accutane cause hyperthyroidism and im a victim... maybe its because of my asthme medication.

J-p

Share this post


Link to post
Share on other sites
When you first begin the treatment, you will experience an increase in thyroid function because the increased amount of retinoic acid in your body will cause receptor upregulation of the retinoid receptors. This applies to a few other cellular systems that have retinoid receptors...dopaminergic neurons within the CNS, for example. However, over time, the supraphysiological levels of retinoic acid will increase the degradation of the receptors, leading to dysfunction until those receptors are upregulated.

Bump. Could you, or someone else, translate that. What's the practical take-home message?

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×